Hail, Wibaux
- When
- May 27, 4:50 PM MST
- Where
- Wibaux County, 7.62 mi W of Carlyle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.660, -104.190
A trained spotter reported hail up to the size of quarters.
An unusual amount of low level moisture moved into the area which combined with daytime heating triggered afternoon and evening thunderstorms, with some reaching severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An unusual amount of low level moisture moved into the area which combined with daytime heating triggered afternoon and evening thunderstorms, with some reaching severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 27, 2:15 PM MST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 315 PM MDT Sat May 27 2023 .DISCUSSION... KGGW Radar is back in service. Upper low/trough over the Pacific Northwest will continue to spin moisture north into Montana tonight. With clearing across much of eastern Montana this afternoon, unstable airmass already producing thunderstorms in two areas. The closest to northeast Montana is in a disorganized line from the Little Rockies south toward Billings. The other area is across eastern Wyoming and into southeast Montana where strong storms are already occuring. Both areas of storms will be moving generally northward through the evening. Kept the Flood Watch, although the threat is diminishing with the prime area along the North Dakota border. Thunderstorm chances will be diminishing into the early portion of the week as the Pacific Northwest low splits, with a semi-cut off low off the California coast and westerly flow across the Northern Rockies. This will shove the Pacific monsoon moisture eastward and bring drier downslope flow across Montana. An upper low drops down the Pacific coast on Wednesday with a ridge to the east which will turn the flow aloft to a southerly direction over Montana bringing back the deep moisture and chances for heavy rain. This pattern is expected to continue into next weekend. && .AVIATION... VFR with occasional MVFR to IFR as showers and thunderstorms once again lift north across the region tonight. Clearing is expected on Sunday morning, although areas of low cloud or fog could occur with the wet conditions. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for Central and Southeast Phillips...Central and Southern Valley...Daniels...Dawson... Eastern Roosevelt...Garfield...McCone...Northern Phillips... Northern Valley...Petroleum...Prairie...Richland...Sheridan... Southwest Phillips...Western Roosevelt...Wibaux. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
310 PM MDT Sat May 27 2023
MTZ016-021-022-272215-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
310 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of south central
Phillips, Petroleum and southwestern Garfield Counties through 415 PM
MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Crooked Creek Rec Area, or 23 miles northeast of
Winnett, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winnett, Sand Springs, U L Bend Rec Area, Crooked Creek Rec Area,
Petrolia Lake, Cat Creek and Tiegen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4718 10873 4719 10872 4727 10872 4727 10859
4730 10859 4731 10834 4732 10833 4732 10832
4754 10831 4773 10786 4738 10751 4710 10739
4686 10861 4710 10861 4710 10874
TIME...MOT...LOC 2109Z 231DEG 17KT 4728 10804
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
StoinskiSpecial Weather Statement
National Weather Service Glasgow MT
406 PM MDT Sat May 27 2023
MTZ016-021-022-272300-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
406 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of southern Phillips,
Petroleum and southwestern Garfield Counties through 500 PM MDT...
At 405 PM MDT, local law enforcement reported a strong thunderstorm 9
miles northeast of Mosby, or 29 miles east of Winnett, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Law enforcement.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winnett, Flatwillow, Sand Springs, U L Bend Rec Area, Edwards, Mosby,
Crooked Creek Rec Area, Brusett, Petrolia Lake, Steve Fork, Cat Creek
and Tiegen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4727 10872 4727 10859 4730 10859 4731 10834
4732 10831 4743 10832 4763 10743 4728 10697
4686 10731 4685 10789 4682 10785 4680 10785
4679 10784 4678 10785 4676 10783 4675 10863
4684 10863 4684 10861 4710 10861 4710 10874
TIME...MOT...LOC 2205Z 237DEG 27KT 4710 10775
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
StoinskiSpecial Weather Statement
National Weather Service Glasgow MT
437 PM MDT Sat May 27 2023
MTZ016-059-272330-
Central and Southeast Phillips MT-Northern Phillips MT-
437 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of east central
Phillips County through 530 PM MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Malta, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malta, Saco, Bowdoin and Sleeping Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4802 10781 4809 10804 4859 10785 4849 10731
TIME...MOT...LOC 2237Z 203DEG 19KT 4812 10789
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
GlinskasThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
A trained spotter reported hail up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093538.